Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 17, 2014, 11:25 PM CDT for Barton County, Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 11:25 PM CDT (04:25 UTC)
- Expired
- Sep 18, 2014, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
533 WGUS53 KSGF 180425 FFWSGF MOC011-217-181000- /O.NEW.KSGF.FF.W.0023.140918T0425Z-140918T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1125 PM CDT WED SEP 17 2014 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BARTON COUNTY IN SOUTHWEST MISSOURI... SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI... * UNTIL 500 AM CDT. * AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES THAT BETWEEN ONE AND THREE INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN EXPECTED. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. LOCATIONS IN THE WARNING INCLUDE...BRONAUGH...HANNON... IANTHA AND VERDELLA. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3773 9446 3751 9432 3747 9445 3770 9458 $$ GAGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 9:44 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 17, 9:44 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 944 PM CDT Wed Sep 17 2014 .MESOSCALE DISCUSSION... Issued at 944 PM CDT WED SEP 17 2014 Radar trends over the past hour have been somewhat enlightening as a small cluster of storms has developed around Vernon county. This area is near a low level theta-e boundary, weak isentropic upglide around the 310K level and just enough elevated instability to get a kick. Additional cells have been trying to develop upstream, though they have been slow to intensify at this point. So far we have seen cells that move east weakening rather quick, a sign that this activity is developing right along an instability gradient. As a result, we will continue to watch extreme southeastern Kansas and far western Missouri for continued development for the rest of tonight. In addition, we will be watching for any development over Kansas. Short term convection allowing models continue to insist on a complex developing in central Kansas, sliding to the southeast with time. Thus far this has not developed, but the potential remains. In addition, we continue to get sporadic reports of locally dense fog. Not too surprising given the heavy rains from earlier today. Though to this point this fog remains rather localized/spotty. Will continue to monitor fog development in case an advisory is required. && .SHORT TERM...(This Evening through Thursday) Issued at 229 PM CDT WED SEP 17 2014 Well its been a little more active than previously thought. Models did not handle today's situation very well and confidence in tonight's forecast is low. A frontal boundary is currently stalled from roughly near Lamar to Roaring River State Park. West of that boundary temperatures are in the middle 80s and over the eastern Missouri Ozarks...temperatures were in the 60s. Convection continues to regenerate near that boundary and has shown signs of moving slowly westward. The short term models are in a bit of a disagreement on the next 12 hours. But the over all trend was to move the axis of convection slowly westward this evening. Temperatures will be again tricky tonight through tomorrow. One note to add is there is another very subtle mid level wave on the Water Vapor imagery over western Nebraska that is riding southeastward it the mid level flow. The big question mark is how this will interact with the boundary in the area overnight and if there will be a similar repeat of overnight convection developing late tonight through early tomorrow morning. Will maintain highest chances for additional convection over portions of southeast Kansas and far southwestern Missouri for the rest of the evening and tonight. Even though we have seen some heavy rainfall in the Springfield area from earlier convection...no headlines for any flash flood watches because the new development tonight should be southwest of where the heavy rainfall fell today. There will still be a chance for an isolated strong storm or two through tonight with marginal severe hail and wind gusts up to 50 mph with the strongest convection. Will have the chance of rain diminishing through out the day on Thursday as upper level ridging begins to move in and cut off rain chances. Temperatures will be warmest out west tomorrow...low 80s and coolest out east...low 70s .LONG TERM...(Thursday Night through Wednesday) Issued at 229 PM CDT WED SEP 17 2014 Warm and dry weather with high pressure in the upper levels on Friday and for most of the day on Saturday. A front will move in late afternoon and overnight Saturday to bring additional showers and thunderstorms. Look at the upper level flow and the leftover moisture from the tropical system out in the southwest U.S...looks like that will mainly stay southwest of our area and most of the energy with the trough will stay up in the Great Lakes Region over the weekend. Will continue to maintain the chance for rain this weekend but not expecting anything heavy at this time. The front clears through on Sunday with gradual clearing and drying. A Canadian airmass moves in for early next week with seasonable Fall like weather. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 649 PM CDT WED SEP 17 2014 Very complicated forecast for tonight. There is a conditional risk for fog at all sites, especially SGF/BBG where heavy rain fell today. There are also signals for another complex of storms to clip the area late tonight. If these storms do materialize, fog will be a lesser risk. If we can stay clear, fog will be a much greater risk. Much will depend on the evolution of mesoscale (and finer) details in the next few hours. Will utilize amendments to change course if/when needed. If fog is the winner tonight and storms do not materialize, LIFR conditions are possible, gradually improving during the daylight hours of Thursday morning. VFR is expected Thursday afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Gagan SHORT TERM...Griffin LONG TERM...Griffin AVIATION...Gagan
Hazardous weather outlook, Sep 17, 7:43 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 743 PM CDT WED SEP 17 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 743 PM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. DISCUSSION... THUNDERSTORMS HAVE EXITED TO THE SOUTHWEST FOR THE TIME BEING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI OVERNIGHT TONIGHT. SMALL HAIL AND LOCALIZED WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH ANY STORMS. RUNOFF WILL CONTINUE IN AREAS THAT RECEIVED HEAVY RAINFALL ON WEDNESDAY. ADDITIONAL LOCALLY HEAVY RAINFALL WILL BE POSSIBLE LATE TONIGHT. AREAS OF FOG WILL LIMIT VISIBILITY TO ONE MILE OR LESS... ESPECIALLY IN AREAS THAT RECEIVED RAINFALL ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS EARLY THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING. A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Special weather statement, Sep 17, 5:25 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT WED SEP 17 2014
KSZ101-MOZ088-093-172315-
CHEROKEE KS-JASPER MO-NEWTON MO-
525 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...
SOUTHWESTERN JASPER AND WESTERN NEWTON COUNTIES UNTIL 615 PM CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTHWESTERN JOPLIN...OR 4 MILES EAST OF
GALENA...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...CLIFF VILLAGE...DENNIS
ACRES...DUQUESNE...GALENA...IRON GATES...JOPLIN...LEAWOOD...NEOSHO...
OAKLAND PARK...RACINE...REDINGS MILL...SAGINAW...SENECA...SHOAL CREEK
DRIVE...SHOAL CREEK ESTATES...SILVER CREEK AND WEBB CITY.
INTERSTATE 44 BETWEEN MILE MARKERS 0 AND 11 WILL ALSO BE IMPACTED BY
THIS STORM.
LAT...LON 3689 9463 3699 9463 3700 9467 3714 9472
3718 9451 3687 9420 3678 9460
TIME...MOT...LOC 2226Z 324DEG 23KT 3705 9455
GRIFFINSpecial weather statement, Sep 17, 8:25 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT WED SEP 17 2014
MOZ066-077-180215-
BARTON MO-VERNON MO-
825 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARTON AND SOUTHERN
VERNON COUNTIES UNTIL 915 PM CDT...
AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNDVILLE...OR 6 MILES SOUTHWEST OF
NEVADA...MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BRONAUGH...DEERFIELD...HANNON...MILO...
MOUNDVILLE...NEVADA...OSKALOOSA...SHELDON AND VERDELLA.
PEOPLE IN NORTHERN BARTON AND SOUTHERN VERNON COUNTIES...INCLUDING
SHELDON AND VERDELLA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3781 9420 3759 9408 3759 9461 3787 9459
3791 9429
TIME...MOT...LOC 0125Z 342DEG 13KT 3777 9443
GAGANLocal storm report, Sep 17, 8:39 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL NEVADA 37.84N 94.35W
09/17/2014 E0.75 INCH VERNON MO 911 CALL CENTER
&&
WISESpecial weather statement, Sep 17, 9:12 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 912 PM CDT WED SEP 17 2014 MOZ066-077-180245- BARTON MO-VERNON MO- 912 PM CDT WED SEP 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARTON AND SOUTH CENTRAL VERNON COUNTIES UNTIL 945 PM CDT... AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRONAUGH...OR 5 MILES NORTH OF VERDELLA... MOVING SOUTH AT 15 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BRONAUGH...HANNON...LIBERAL AND VERDELLA. OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE STATE PARK. LAT...LON 3752 9430 3753 9460 3772 9455 3773 9433 TIME...MOT...LOC 0213Z 356DEG 15KT 3766 9445 GAGAN
Special weather statement, Sep 17, 10:30 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT WED SEP 17 2014
MOZ077-180400-
BARTON MO-
1030 PM CDT WED SEP 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY UNTIL 1100 PM
CDT...
AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VERDELLA...MOVING SOUTHEAST AT 5 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE HANNON...IANTHA...LAMAR HEIGHTS...LAMAR...
LIBERAL...OAKTON AND VERDELLA.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.
LAT...LON 3765 9444 3765 9442 3750 9421 3740 9442
3760 9456
TIME...MOT...LOC 0330Z 322DEG 6KT 3759 9446
GAGANThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:25 PM CDT | Special Weather Statement | SGF | Vernon | 50 min |
| Sep 17, 8:30 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 45 min |
| Sep 17, 9:12 PM CDT | Special Weather Statement | SGF | Barton | 33 min |
| Sep 17, 10:30 PM CDT | Special Weather Statement | SGF | Barton | 30 min |
| Sep 17, 11:31 PM CDT | Dense Fog Advisory | SGF | Barry, Christian, Dent, Douglas, Howell, Oregon and 7 more | 9 hr |
| Sep 18, 12:08 AM CDT | Special Weather Statement | SGF | Barton | 37 min |
| Sep 18, 1:07 AM CDT | Special Weather Statement | SGF | Jasper | 23 min |
| Sep 18, 1:22 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| Sep 18, 1:38 AM CDT | Special Weather Statement | SGF | Jasper | 37 min |
| Sep 18, 2:17 AM CDT | Special Weather Statement | SGF | Newton | 28 min |
| Sep 18, 3:33 AM CDT | Areal Flood Advisory | SGF | Barry, Jasper, McDonald, Newton | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.